Missouri, 2019

Flash Flooding in Missouri, August 12, 2019

August 12, 2019 · NWS LSX · 2 events in 2 counties and zones

Elevated convection developed in response to low level moisture convergence just north of a slowly retreating warm front. With very high precipitable water values in excess of 2 inches, this created very heavy rainfall rates as the storms trained over the same locations for over 5 hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Elevated convection developed in response to low level moisture convergence just north of a slowly retreating warm front. With very high precipitable water values in excess of 2 inches, this created very heavy rainfall rates as the storms trained over the same locations for over 5 hours. This caused flash flooding in a number of locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 11, 11:19 PM CST, 3 hours 1 minute earlier.

Area forecast discussion, Aug 11, 11:19 PM CST, 3 hours 1 minute before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1219 AM CDT Mon Aug 12 2019

.UPDATE...
Issued at 917 PM CDT Sun Aug 11 2019

Have issued a flash flood watch for much of the CWA through Monday
morning. Thunderstorms that has produced flash flooding over
central Illinois this evening are moving southward across the
eastern CWA. In addition, showers have developed in the last hour
west and south of the St. Louis metro area. These showers are
developing in strong 925-850mb moisture convergence that shows up
well in both the RAP/NAM and is forecast to increase in strength
in and persist most of the night along I-70 west of St. Louis into
southwest IL. This along with PWATS around 2.5" and deep warm
clouds layers are setting up conditions favorable for
thunderstorms to persist into Monday morning, including those that
will be capable of producing very heavy rainfall rates. Training
will be likely, hence the potential for flash flooding in the
watch area.

Britt

&&

.SHORT TERM...  (Through Late Monday Night)
Issued at 254 PM CDT Sun Aug 11 2019

An active period of weather is expected from tonight through
Monday night.

Ongoing areas of SHRA/TSRA associated with a dissipating
thunderstorm complex have been slowly diminishing in coverage and
intensity today. This trend should continue during the first part
of the evening hours. Clouds and precipitation have kept high
temperatures lower than previously anticipated, although some
recovery was noted across parts of central MO where clouds were
thinning.

Additional SHRA/TSRA are expected to develop across the region
overnight as a southwesterly LLJ interacts with a lifting warm
front. Although the nose of the jet will be focused farther to the
northwest, model guidance shows a sufficiently broad corridor of
H85 moisture convergence to justify PoPs across the northeastern
CWA, especially over NE MO and west central IL. The greatest
source of uncertainty with tonight's forecast is the position of
the warm front because its location is what will determine where
SHRA/TSRA develop.

Precipitation will then lift northward in tandem with the lifting
warm front on Monday morning. Southwesterly winds on the warm
side of the frontal boundary will then bring a very warm and moist
air mass into the region. Highs are expected to reach the
mid/upper 90s across most of the area with widespread heat index
values of 105-110 degrees F. The exception may be a handful of
counties in NE MO, west central IL, and southwest IL where
lingering clouds and precipitation could delay the heat and/or
prevent temperatures from climbing as high as expected. After
coordinating with neighboring offices, the Heat Advisory was
expanded to include a few more counties in west central and
southwest IL.

Although the air mass is expected to become quite unstable by
mid-afternoon, model guidance and BUFKIT profiles depict an
inversion aloft which should initially keep the warm sector
capped. However, despite model guidance showing absolute
temperatures of +10 to +13 deg C at H7, the overall sounding
profiles in BUFKIT don't show that the inversion is particularly
strong, especially after 18z. While it is possible that the
inversion will in fact be strong enough to keep the atmosphere
completely capped during the day, the combination of highly
unstable conditions plus 20-35 kts of 0-6 km shear warrants a
mention in this discussion of the possibility for storms to
develop earlier in the warm sector and well ahead of the cold
front. If this occurs, then the storms could pose a risk of severe
weather.

Whether or not the atmosphere remains capped during the
afternoon, the arrival of the cold front on Monday night should
provide enough forcing to overcome the weakening cap and produce
an area of SHRA/TSRA. Severe weather will also be possible with
the storms that develop on Monday night, and the primary severe
weather threat is damaging wind gusts.

Kanofsky

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 254 PM CDT Sun Aug 11 2019

The chance for SHRA/TSRA lingers into Tue until the cold front has
moved through the region. The best opportunity for SHRA/TSRA will
be across the southeastern CWA ahead of the cold front. Thereafter,
no precipitation is currently expected for the rest of the week,
but with a caveat: northwest flow aloft could produce the classic
ring-of-fire pattern in which MCSs dive southeastward into the
region.

A high pressure center builds in to the Great Lakes behind the
cold front, and northerly to easterly flow around this feature
will keep cooler weather in place for Tue through Thu across most
of the area. Highs will only be in the low/mid 80s, which is a
few degrees below normal for this time of year. The exception is
across the extreme southeastern CWA on Tue where highs could reach
the lower 90s before the cold front moves through. As the surface
high shifts eastward and a low pressure system begins to develop
across the northern CONUS later this week, winds will become
southerly again and start to bring increasing heat and humidity
back into the region for the upcoming weekend.

Kanofsky

&&

.AVIATION...  (For the 06z TAFs through 06z Monday Night)
Issued at 1159 PM CDT Sun Aug 11 2019

Showers and thunderstorms are expected through mid morning across
central and east Missouri and southwest Illinois including KCOU
and the St. Louis area terminals. MVFR and IFR ceilings and
visibilities are expected with these thunderstorms. Farther north,
showers with possible thunderstorms are expected at KUIN with
mainly low MVFR ceilings and visibilities. Then mainly dry and VFR
conditions are expected from late morning onward as a warm front
moves north of the area. Winds are expected to remain mainly light
through the period.

SPECIFICS FOR KSTL:

Showers and thunderstorms are expected through mid morning on
Monday with MVFR and IFR ceilings and visibilities. Dry and VFR
conditions are then expected thereafter. Winds are expected to be
mainly light.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from 11 AM to 9 PM CDT Monday for Audrain MO-Boone
     MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Lincoln MO-Madison MO-Marion MO-
     Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls
     MO-Reynolds MO-Saint Charles MO-Saint Francois MO-Saint
     Louis City MO-Saint Louis MO-Sainte Genevieve MO-Shelby MO-
     Warren MO-Washington MO.

     Flash Flood Watch until 10 AM CDT Monday for Audrain MO-Boone MO-
     Callaway MO-Franklin MO-Gasconade MO-Jefferson MO-Lincoln
     MO-Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Saint
     Charles MO-Saint Francois MO-Saint Louis City MO-Saint
     Louis MO-Sainte Genevieve MO-Warren MO-Washington MO.

IL...Heat Advisory from 11 AM to 9 PM CDT Monday for Calhoun IL-
     Clinton IL-Greene IL-Jersey IL-Macoupin IL-Madison IL-
     Monroe IL-Pike IL-Randolph IL-Saint Clair IL-Washington IL.

     Flash Flood Watch until 10 AM CDT Monday for Bond IL-Calhoun IL-
     Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Marion IL-Monroe IL-Montgomery IL-Randolph IL-
     Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Aug 11, 8:59 PM CST, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
959 PM CDT Sun Aug 11 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-130300-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
959 PM CDT Sun Aug 11 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely the rest of the night. Some of these storms
will produce heavy rainfall. A flash flood watch is in effect for
much of the area.

In addition,some storms may be strong to severe and could produce
damaging wind gusts or hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The chance for thunderstorms will continue on Monday and Tuesday as
a cold front moves through the region. The flash flood watch remains
in effect through mid-morning A few storms on Monday may be severe
and could produce large hail or damaging winds.

A combination of dangerous heat and humidity is expected on Monday.
Heat index values will reach 105 to 110 degrees across most of the
area. Please refer to the Heat Advisory for additional information.

.SPOTTER INFORMATION STATEMENT...

Spotter are asked to report any flooding or rainfall amounts over 1
inch in addition to severe weather.

Britt

The radar

The St Louis radar (KLSX), 20 km away, was scanning. The volume nearest the first event began at 08:20 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, St. Louis

When
August 12, 2:20 AM CST to 8:15 AM CST
Where
St. Louis County, 1.99 mi NNW of Bridgeton Terrace to 0.69 mi NW of Ft Bellefontaine
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.774, -90.470

Up to seven inches of rain fell in less than 5 hours causing flash flooding in northern portions of St. Louis County. Numerous cars became stuck in high water with several water rescues performed. No injuries were reported. Bellefontaine Road that goes under Interstate 270 was closed for a time due to flooding. Also, Lansdeer Drive between Netherton Drive and Dunn Road was closed due to flooding, as well as, Redman Avenue just east of Lusher Road and Riverview Road at Prigge Road.

Flash Flood, Boone

When
August 12, 5:00 AM CST to 8:45 AM CST
Where
Boone County, 1.22 mi NNW of Rucker to 1.76 mi SW of Harrisburg
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.247, -92.426

Up to 7 inches of rain fell in about a 5 hour period causing flash flooding in northern Boone County. Numerous roads were flooded. On the south side of Centralia, the intersection of Route Z and Gano Chance Road was flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851059, 854727.